Skip main navigation
We use cookies to give you a better experience, if that’s ok you can close this message and carry on browsing. For more info read our cookies policy.
We use cookies to give you a better experience. Carry on browsing if you're happy with this, or read our cookies policy for more information.

Carlos: an episode of hypoglycaemia

When Carlos was diagnosed with type 1 diabetes, the essential need to self administer insulin was clearly explained to him. The risk of experiencing hypoglycaemia when using insulin was also discussed.

Carlos describes an episode of hypoglycaemia …

Carlos has a hypo after a long game of squash

Carlos describes what he was advised to do in the future…

Carlos describes recommendations for avoiding a hypo

Sometimes after a hypo, the initial fast acting glucose containing snack is followed by a food item that contains slower acting glucose, such as a sandwich, cereal or a piece of fruit.

The blood glucose level should also be measured again to check it is rising.

The insulin dose with the next planned meal may need reducing. Medical advice should be sought if concerned or if recurrent unexpected episodes of hypoglycaemia occur.

What do you think will happen if Carlos doesn’t get prompt treatment?

Share this article:

This article is from the free online course:

Understanding Insulin

University of Southampton

Contact FutureLearn for Support